Illinois, 2019

Flooding in Illinois, February 24 to 27, 2019

February 24 to 27, 2019 · NWS DVN · 3 events in 3 counties and zones

The early afternoon of February 24th, following a heavy rain event, an ice jam formed on the Rock River near Prophetstown, Illinois. Water rose to flood along the river, especially between Prophetstown and Lyndon Illinois through February 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The early afternoon of February 24th, following a heavy rain event, an ice jam formed on the Rock River near Prophetstown, Illinois. Water rose to flood along the river, especially between Prophetstown and Lyndon Illinois through February 27th. The Rock River at Joslin, downstream of the ice jam, hit major flood stage for a few hours the night of February 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 24, 11:38 AM CST, 22 minutes earlier.

Area forecast discussion, Feb 24, 11:38 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1138 AM CST Sun Feb 24 2019

.UPDATE...
Issued at 1130 AM CST Sun Feb 24 2019

Near blizzard conditions are being reported in Buchanan and
Delaware counties. This is likely the peak fo the event, and very
gradual improvement is expected into this evening. This event
seems to have advected in from locations in Bremer county. I've
seen streamer of blowing snow come off an event nearby, but never
before in my 18 year career impacts of this magnitude, where roads
are closes with well under an inch of snow having fallen locally,
and the nearest significant snow at least 20 if not 35 miles away.
It's a messaging difficulty, with near blizzard, but plan on
keeping the winter weather advisory for blowing snow going, with
higher end wording in it, rather than trying to catch the last
hour or two of what might a a ground blizzard. In any case,
improvement is likely to begin in the next hour or two, gradually.

&&

.SYNOPSIS...
Issued at 330 AM CST Sun Feb 24 2019

Latest sfc analysis was indicating 988 MB and deepening sfc low acrs
south central WI ATTM, with pressure falls hi-lighting the way for a
track to the eastern U.P. by late morning. Very tight pressure
gradient in it's wake of up to 15 MB just acrs the CWA from
northeast-to-southwest making for the well advertised wind machine
surging acrs areas west of the mid to upper MS RVR Valley. Fresh
round of cold advection in the system's wake into early week, with
some light snow systems possible in or near the area every other day
through mid week in flattened mid CONUS steering flow.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CST Sun Feb 24 2019

Will keep wind headlines as is for today, with incoming mixed layer
profiles in intense pressure gradient, upstream Obs, and isallobaric
pressure rise surge component all still driving high end wind
advisory to near high wind warning criteria, especially this morning.
Gusts of 55 to near 60 MPH still possible during this morning window
and thus will keep warning going, but later today the wind advisory
for gusts more in the 45 to 55 range may suffice. Some sustained
winds near 40 MPH possible as well this morning. The sfc low will
look to continue to bomb north of the U.P. possibly deepening below
975 MB. This may also produce a gravity wave component to enhanced
wind gusts near warning criteria this morning.

As for the def zone of snow, with the cyclone's current progression
it has shrunken up and become more ragged acrs the local area. Most
of it will be to the northeast, or what's left of it, by 12-14z or
so this morning. It's earlier decrease than previously thought will
make the 1-2 inches of accum in the northwest hard to attain, and
with it snowing sideways in the strong winds, accurate measurements
will be nearly impossible anyways. But with the potential of more
snow rows developing diurnally from the northwest, combined with
possible lofted snow advection in the high winds making for
continued blowing/drifting snow and greatly reduced VSBY's, will
keep the winter wx advisory going as well. But if these additional
snow processes don't occur, see the entire CWA getting transitioned
to a wind advisory by late morning. The rest of the CWA will have
patches of high wind driven snow from now through sunrise with just
a dusting, to half inch at best of accum. But again snow falling
sideways and lingering wet ground will make it hard to tell how much
occurred. Blowing and drifting snow to continue in passing snow bands
through sunrise.

Robust cold advection to make for falling temps for much of the day,
with 12 hour highs in the 20s or even teens in the northwest
occurring this morning. Tonight, even though northwesterly sfc winds
will decrease to 10-15 MPH after midnight into early Monday morning,
combined with single digit temps above and below zero, will produce
biting wind chills for Monday morning. Low end wind chill advisory
criteria of around 20 below may occur north of Hwy 30 and something
to keep in mind.

.LONG TERM...(Monday through Saturday)
ISSUED AT 330 AM CST Sun Feb 24 2019

Freshly flattened steering flow acrs the mid CONUS, and tightening
LLVL baroclinicity may allow for a light isentropic lift snow event to
try and spread into the northern third or so of the CWA from the
northwest Monday afternoon and evening. But lingering dry Canadian
sfc ridge seems to want to eat most of the precip up, and we may
just have a few flurries north of Hwy 30 Monday night, if anything
besides clouds.

A better chance for some deeper saturation and maybe a light
accumulating snow event along and north of the CWA Tuesday into
Tuesday night. Another inverted trof system passing acrs the midwest
for light precip locally Wed into early Thu with bands of precip in
or near the DVN CWA...the south may have some precip type issues if
temps can warm aloft enough.

An upper level digging trof over the mid to upper MS RVR Valley may
foster another larger winter storm system with impacts through the
region later Friday into Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1130 AM CST Sun Feb 24 2019

While skies are generally mostly clear, ice clouds from blowing
snow well upstream in central Iowa will continue to cause a thin
MVFR overcast at TAF sites, this will be included in TAFS, but may
be of little impact to aviation. Some brief visibility
restrictions are expected from blowing snow at DBQ and CID, but
after 00Z tonight, all visibility will be good everywhere and
skies will be VFR. Winds will be strong from 290 degrees today, as
25 to 35 kts sustained through 00Z with gusts to 45 kts possible.
After 00Z, expect a decrease to 20 to 30 kts, then after 06Z, to
around 14kts.

&&

.HYDROLOGY...
Issued at 1017 AM CST Sun Feb 24 2019

Several points along area rivers remain above or are rising to flood
stage this morning due to heavy rainfall over the past 48 hours
and runoff from melting snow. The major rivers and tributaries
currently impacted include the Rock, Mississippi, Wapsipinicon,
Iowa, Skunk, English and Fox.

The Skunk River at Augusta is our only point above major flood stage
this morning. The area around this point saw 48 hour rainfall
amounts in excess of an inch an a half in combination with the
melting snow. As of this morning, gauge observations showed the
river slowly rising.

Moderate flooding remains in the forecast along the Rock River at
Joslin & Moline, and along the Wapsipinicon River at Dewitt as
runoff & flow work their way downstream over the next few days.

High flows continue along the Mississippi River south of New Boston
where water and runoff from the Iowa & Cedar Rivers feed in.
Action stage is occurring or forecast for Keithsburg, Gladstone,
Burlington and Fort Madison. Minor flooding continues at Gregory
Landing due to the combination of the increased flows and effects
from an ice jam.

As cold air builds across the region today, no additional melting of
snow is expected and the runoff that is trying to make its way into
the river systems should begin to freeze and slow down. The water
that did make it to the creeks and rivers will continue to move
downstream so there is high confidence in the rises now being
forecast on the larger rivers.

Ice will continue to be a concern. As mentioned in the previous
hydro discussion, the Rock River at Joslin still had a full sheet
of ice on it yesterday, so it is assumed that there are other
rivers that are in a similar situation. As the levels rise, that
ice will break up and could cause some jamming and could make
forecasting eventual crest levels and rises problematic.

The current hydrological situation will remain busy for the coming
week, so please stay tuned to the latest forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...High Wind Warning until 9 PM CST this evening for Cedar-Clinton-
     Des Moines-Dubuque-Jackson-Johnson-Jones-Louisa-Muscatine-
     Scott.

     Winter Weather Advisory until 9 PM CST this evening for Benton-
     Buchanan-Delaware-Linn.

     Wind Advisory until 9 PM CST this evening for Henry IA-Iowa-
     Jefferson-Keokuk-Lee-Van Buren-Washington.

IL...High Wind Warning until 9 PM CST this evening for Bureau-Carroll-
     Henderson-Henry IL-Jo Daviess-McDonough-Mercer-Putnam-Rock
     Island-Stephenson-Warren-Whiteside.

     Wind Advisory until 9 PM CST this evening for Hancock.

MO...Wind Advisory until 9 PM CST this evening for Clark-Scotland.

&&

UPDATE...Ervin
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...Ervin
HYDROLOGY...Speck
Hazardous weather outlook, Feb 24, 4:54 AM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
454 AM CST Sun Feb 24 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
454 AM CST Sun Feb 24 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning continues for today through this evening for
much of east central Iowa into northwest and west central
Illinois. Elsewhere a Wind Advisory remains in effect for
southeastern Iowa into northeast Missouri. Northwest winds will be
sustained at 25 to 35 MPH with gusts of 55 to 60 MPH in the
warning areas, and gusts up to 50 MPH in the Advisory areas.

A Winter Weather Advisory remains in effect through this evening
for areas generally along and west of a line from Cedar Rapids, to
Manchester Iowa. Falling snow combined with strong winds in these
areas will create reduced visibilities this morning, with near
white-out conditions possible in open and rural areas. The snow
is expected to taper off as the morning progresses. However,
blowing snow and reduced visibilities may persist in areas that
receive near an inch of accumulation.

Incoming cold temperatures will freeze up lingering wet surfaces
making for areas of ice and slick travel this morning.

There will be a chance for light snow or a wintry mix of
precipitation across portions of the Outlook Area late Wednesday
night into Thursday. There is still much uncertainty regarding
this possible system and how much precipitation that it may
produce. Stay tuned for later updates and forecasts as the week
progresses.

Area rivers are, or will be experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Wind chills may approach 20 below zero Monday morning along and north
of the Highway 30 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

12

In the hours before

Local storm report, Feb 24, 8:30 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 AM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SSE MANCHESTER        42.47N 91.45W
02/24/2019  M0.4 INCH        DELAWARE           IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION MHRI4, MANCHESTER.

&&

GROSS
Local storm report, Feb 24, 8:31 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 AM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     SNOW             3 N STOCKTON            42.40N 90.00W
02/24/2019  E0.3 INCH        JO DAVIESS         IL   CO-OP OBSERVER

&&

GROSS
Local storm report, Feb 24, 10:00 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 AM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     NON-TSTM WND GST DAVENPORT AIRPORT       41.61N 90.59W
02/24/2019  M62 MPH          SCOTT              IA   ASOS

            ASOS STATION DVN, DAVENPORT ARPT.

&&

GROSS
Local storm report, Feb 24, 10:02 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     NON-TSTM WND GST CEDAR RAPIDS MUNICIPALI 41.88N 91.71W
02/24/2019  M60 MPH          LINN               IA   ASOS

            ASOS STATION CID, CEDAR RAPIDS ARPT.

0826 AM     NON-TSTM WND GST MOLINE QUAD-CITY AIRPOR 41.45N 90.51W
02/24/2019  M59 MPH          ROCK ISLAND        IL   ASOS

0800 AM     NON-TSTM WND GST 4 N FULTON              41.92N 90.15W
02/24/2019  M56 MPH          WHITESIDE          IL   MESONET

            MESONET STATION FLTI2, FULTON L/D 13.

0806 AM     NON-TSTM WND GST DUBUQUE REGIONAL ARPT   42.40N 90.71W
02/24/2019  M56 MPH          DUBUQUE            IA   ASOS

            ASOS STATION DBQ, DUBUQUE ARPT.

0655 AM     NON-TSTM WND GST MUSCATINE MUNICIPALITY  41.37N 91.15W
02/24/2019  M55 MPH          MUSCATINE          IA   AWOS

            AWOS STATION MUT, MUSCATINE ARPT.

0818 AM     NON-TSTM WND GST 1 SE WHITESIDE COUNTY A 41.74N 89.67W
02/24/2019  M55 MPH          WHITESIDE          IL   AWOS

            AWOS STATION SQI, STERLING/ROCK FALLS ARPT.

0816 AM     NON-TSTM WND GST 4 NE CLINTON            41.89N 90.19W
02/24/2019  M54 MPH          CLINTON            IA   MESONET

            MESONET STATION AV270, 2 NW FULTON.

0612 AM     NON-TSTM WND GST IOWA CITY MUNICIPALITY  41.64N 91.55W
02/24/2019  M53 MPH          JOHNSON            IA   ASOS

            ASOS STATION IOW, IOWA CITY ARPT.

0740 AM     NON-TSTM WND GST CEDAR RAPIDS            41.98N 91.67W
02/24/2019  M51 MPH          LINN               IA   MESONET

            MESONET STATION RCDI4, CEDAR RAPIDS.

0917 AM     NON-TSTM WND GST 1 ESE INDEPENDENCE      42.47N 91.88W
02/24/2019  M51 MPH          BUCHANAN           IA   MESONET

            MESONET STATION E8796, INDEPENDENCE.

&&

GROSS
Local storm report, Feb 24, 10:04 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1004 AM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     NON-TSTM WND GST 1 ESE INDEPENDENCE      42.47N 91.88W
02/24/2019  M51 MPH          BUCHANAN           IA   MESONET

            MESONET STATION E8796, INDEPENDENCE.

0831 AM     SNOW             3 N STOCKTON            42.40N 90.00W
02/24/2019  E0.3 INCH        JO DAVIESS         IL   CO-OP OBSERVER

0826 AM     NON-TSTM WND GST MOLINE QUAD-CITY AIRPOR 41.45N 90.51W
02/24/2019  M59 MPH          ROCK ISLAND        IL   ASOS

0821 AM     HEAVY RAIN       3 ENE CHARLIE HEATH MEM 40.61N 91.84W
02/24/2019  M1.30 INCH       CLARK              MO   TRAINED SPOTTER

            STORM TOTAL, 48-HR TOTAL.

0818 AM     NON-TSTM WND GST 1 SE WHITESIDE COUNTY A 41.74N 89.67W
02/24/2019  M55 MPH          WHITESIDE          IL   AWOS

            AWOS STATION SQI, STERLING/ROCK FALLS ARPT.

0816 AM     NON-TSTM WND GST 4 NE CLINTON            41.89N 90.19W
02/24/2019  M54 MPH          CLINTON            IA   MESONET

            MESONET STATION AV270, 2 NW FULTON.

0813 AM     SNOW             2 NNE CEDAR RAPIDS      42.01N 91.66W
02/24/2019  E0.2 INCH        LINN               IA   TRAINED SPOTTER

            LIGHT DUSTING, ALL BLEW AWAY DUE TO WIND.

0806 AM     NON-TSTM WND GST DUBUQUE REGIONAL ARPT   42.40N 90.71W
02/24/2019  M56 MPH          DUBUQUE            IA   ASOS

            ASOS STATION DBQ, DUBUQUE ARPT.

0802 AM     HEAVY RAIN       2 SSE SCHAPVILLE        42.37N 90.19W
02/24/2019  M1.79 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            PAST 48 HOURS.

0800 AM     NON-TSTM WND GST 4 N FULTON              41.92N 90.15W
02/24/2019  M56 MPH          WHITESIDE          IL   MESONET

            MESONET STATION FLTI2, FULTON L/D 13.

0800 AM     HEAVY RAIN       2 NNW MUSCATINE         41.44N 91.08W
02/24/2019  M1.41 INCH       MUSCATINE          IA   TRAINED SPOTTER

            48-HR TOTAL, STORM TOTAL.

0758 AM     SNOW             LOWDEN                  41.86N 90.92W
02/24/2019  E0.3 INCH        CEDAR              IA   CO-OP OBSERVER

            HARD TO MEASURE DUE TO WIND, SNOW SINCE
            MIDNIGHT.

0757 AM     NON-TSTM WND GST DAVENPORT AIRPORT       41.61N 90.59W
02/24/2019  M62 MPH          SCOTT              IA   ASOS

            ASOS STATION DVN, DAVENPORT ARPT.

0740 AM     NON-TSTM WND GST CEDAR RAPIDS            41.98N 91.67W
02/24/2019  M51 MPH          LINN               IA   MESONET

            MESONET STATION RCDI4, CEDAR RAPIDS.

0711 AM     NON-TSTM WND GST CEDAR RAPIDS MUNICIPALI 41.88N 91.71W
02/24/2019  M60 MPH          LINN               IA   ASOS

            ASOS STATION CID, CEDAR RAPIDS ARPT.

0700 AM     SNOW             DAVIS                   42.43N 89.42W
02/24/2019  M0.5 INCH        STEPHENSON         IL   COCORAHS

            COCORAHS STATION IL-SP-7, DAVIS.

0700 AM     SNOW             1 SSE MANCHESTER        42.47N 91.45W
02/24/2019  M0.4 INCH        DELAWARE           IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION MHRI4, MANCHESTER.

0700 AM     SNOW             GALENA                  42.42N 90.43W
02/24/2019  M0.1 INCH        JO DAVIESS         IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION GPBI2, GALENA.

0655 AM     NON-TSTM WND GST MUSCATINE MUNICIPALITY  41.37N 91.15W
02/24/2019  M55 MPH          MUSCATINE          IA   AWOS

            AWOS STATION MUT, MUSCATINE ARPT.

0646 AM     NON-TSTM WND GST 1 NW ELDRIDGE           41.65N 90.59W
02/24/2019  M50 MPH          SCOTT              IA   MESONET

            MESONET STATION D9509, 1 WNW ELDRIDGE.

0630 AM     NON-TSTM WND GST 3 NNW MOLINE            41.52N 90.51W
02/24/2019  M53 MPH          ROCK ISLAND        IL   MESONET

            MESONET STATION IA061, 2 NW MOLINE.

0619 AM     SNOW             DUBUQUE REGIONAL ARPT   42.41N 90.73W
02/24/2019  M0.4 INCH        DUBUQUE            IA   OFFICIAL NWS OBS

            SNOWFALL SINCE 6 AM. HARD TO MEASURE DUE TO
            HIGH WIND.

0612 AM     NON-TSTM WND GST IOWA CITY MUNICIPALITY  41.64N 91.55W
02/24/2019  M53 MPH          JOHNSON            IA   ASOS

            ASOS STATION IOW, IOWA CITY ARPT.

0600 AM     SNOW             COGGON                  42.28N 91.53W
02/24/2019  M0.2 INCH        LINN               IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CGGI4, COGGON.

0555 AM     NON-TSTM WND GST MACOMB MUNICIPAL ARPT   40.52N 90.65W
02/24/2019  M52 MPH          MCDONOUGH          IL   AWOS

            AWOS STATION MQB, MACOMB ARPT.

0534 AM     NON-TSTM WND GST 1 WNW DEWITT            41.83N 90.57W
02/24/2019  M50 MPH          CLINTON            IA   MESONET

            MESONET STATION RDWI4, 1 W DEWITT.

0530 AM     NON-TSTM WND GST 4 SSE MAYSVILLE         41.60N 90.68W
02/24/2019  M52 MPH          SCOTT              IA   MESONET

            MESONET STATION RDVI4, 3 SE MAYSVILLE.

0413 AM     NON-TSTM WND GST CLINTON MUNICIPALITY    41.83N 90.33W
02/24/2019  M52 MPH          CLINTON            IA   AWOS

            AWOS STATION CWI, CLINTON ARPT.

0342 AM     NON-TSTM WND GST 1 SSW DAVENPORT MUNICIP 41.61N 90.59W
02/24/2019  M51 MPH          SCOTT              IA   ASOS

            ASOS STATION DVN, DAVENPORT ARPT.

0330 AM     NON-TSTM WND GST 2 SSW BERTRAM           41.93N 91.55W
02/24/2019  M52 MPH          LINN               IA   MESONET

            MESONET STATION RCRI4, 2 WNW PALISADES STATE
            PARK.

0317 AM     NON-TSTM WND GST 1 ESE INDEPENDENCE      42.47N 91.88W
02/24/2019  M50 MPH          BUCHANAN           IA   MESONET

            MESONET STATION E8796, INDEPENDENCE.

0255 AM     NON-TSTM WND GST 1 SW WASHINGTON AIRPORT 41.28N 91.67W
02/24/2019  M54 MPH          WASHINGTON         IA   AWOS

            AWOS STATION AWG, WASHINGTON ARPT.

0241 AM     NON-TSTM WND GST IOWA CITY MUNICIPALITY  41.64N 91.55W
02/24/2019  M53 MPH          JOHNSON            IA   ASOS

            ASOS STATION IOW, IOWA CITY ARPT.

0236 AM     NON-TSTM WND GST CEDAR RAPIDS MUNICIPALI 41.88N 91.71W
02/24/2019  M54 MPH          LINN               IA   ASOS

            ASOS STATION CID, CEDAR RAPIDS ARPT.

1203 AM     HEAVY RAIN       2 W CEDAR RAPIDS        41.98N 91.71W
02/24/2019  M1.42 INCH       LINN               IA   TRAINED SPOTTER

            STORM TOTAL.

1136 PM     HEAVY RAIN       CANTRIL                 40.65N 92.07W
02/23/2019  M1.65 INCH       VAN BUREN          IA   TRAINED SPOTTER

            STORM TOTAL.

1136 PM     HEAVY RAIN       4 N STOCKTON            42.41N 90.00W
02/23/2019  M1.41 INCH       JO DAVIESS         IL   CO-OP OBSERVER

            STORM TOTAL SO FAR.

&&

GROSS
Special weather statement, Feb 24, 10:48 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1048 AM CST Sun Feb 24 2019

IAZ040>042-241900-
Buchanan-Delaware-Dubuque-
Including the cities of Independence, Manchester, and Dubuque
1048 AM CST Sun Feb 24 2019

...Blowing snow on North to South Roads...

While skies will be mostly sunny late this morning and this
afternoon, the blowing snow will continue with strong west winds
of 30 to 40 mph. Visibilities in open areas will continue to be
reduced under a mile due to blowing snow, and in some cases,
brief blizzard conditions will continue to be possible, mainly on
north to south roads. Winds will decrease slowly this afternoon,
and very gradually, the blowing snow will diminish to drifting
snow.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Bureau

When
February 24, 12:00 PM CST to February 27, 12:00 PM CST
Where
Bureau County, 16.34 mi W of Yorktown to 11.87 mi W of Yorktown
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.614, -90.161

Emergency management reported that flooding occured in the vicinity of Prophetstown and Lyndon along the Rock River due to an ice jam. The flood waters and ice closed a|portion of Highway 78, or Bishop Road, for an extended period of time.

Flood, Henry

When
February 26, 11:00 PM CST to February 27, 7:00 AM CST
Where
Henry County, 1.52 mi NNW of Cleveland to 0.7 mi NW of Shady Beach
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.519, -90.336

Snowmelt, rainwater, and elevated river levels from ice jams in the area, brought the Rock River at Joslin above major flood stage of 16.5 feet, at 5 PM, February 26th. It crested at 16.55 feet, at midnight, February 27th, before falling back below major stage at 7 AM February 27th.

Flood, Rock Island

When
February 26, 11:00 PM CST to February 27, 7:00 AM CST
Where
Rock Island County, 0.58 mi ESE of Barstow to 0.79 mi E of Carbon Cliff
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.517, -90.360

Snowmelt, rainwater, and elevated river levels from ice jams in the area, brought the Rock River at Joslin above major flood stage of 16.5 feet, at 5 PM, February 26th. It crested at 16.55 feet, at midnight, February 27th, before falling back below major stage at 7 AM February 27th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807156, 807154, 807155.